Format

Send to

Choose Destination
Clin Nephrol. 2015 Mar;83(3):177-83. doi: 10.5414/CN108324.

Acute kidney injury and hyperbilirubinemia in a young male after ingestion of Tribulus terrestris.

Abstract

Acute tubular necrosis (ATN), especially from toxic injury is frequently accompanied by tubular casts and crystals. Myeloma casts, myoglobin, red blood cell and granular casts are well described. However, bile casts in tubules are rarely seen. We describe a case of Tribulus terrestris toxicity in a young healthy male, presenting with severe hyperbilirubinemia followed by acute renal failure and bile containing casts in the tubules. Tribulus terrestris is an herb often used by athletes as a nutritional supplement for performance enhancement. Although it is thought to be relatively safe, serious side effects have been reported before. Our aim is to increase awareness of the potential toxicities of performance enhancing herbal medications. These are often sold over-the-counter and therefore casually used, especially by young healthy individuals. Beneficial effects are controversial. Under-reporting by patients and infrequent documentation by health-care providers can delay diagnosis. We elaborately describe the kidney biopsy findings in Tribulus terrestris toxicity, and also provide a concise overview of the spectrum of tubular casts and their staining patterns, found in various kidney diseases.

PMID:
25295577
DOI:
10.5414/CN108324
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Dustri-Verlag Dr. Karl Feistle GmbH & Co. KG
Loading ...
Support Center